Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 289, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 4, 2018, 2:21 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2018, 2:21 PM CDT (19:21 UTC)
- Expired
- Sep 4, 2018, 2:35 PM CDT
- In force
- 14 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
833
WUUS53 KDMX 041921
SVRDMX
IAC147-151-042000-
/O.NEW.KDMX.SV.W.0289.180904T1921Z-180904T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
221 PM CDT TUE SEP 4 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Pocahontas County in northwestern Iowa...
Southeastern Palo Alto County in northwestern Iowa...
* Until 300 PM CDT.
* At 221 PM CDT, a severe thunderstorm was located near Pocahontas,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Bend, Mallard, Havelock, Plover and Rodman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4302 9444 4295 9444 4274 9470 4277 9482
4310 9459
TIME...MOT...LOC 1921Z 210DEG 28KT 4280 9471
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lee1 follow-up statement
594
WWUS53 KDMX 041935
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
235 PM CDT TUE SEP 4 2018
IAC147-151-041945-
/O.CAN.KDMX.SV.W.0289.000000T0000Z-180904T2000Z/
Pocahontas IA-Palo Alto IA-
235 PM CDT TUE SEP 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POCAHONTAS AND
SOUTHEASTERN PALO ALTO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4302 9444 4295 9444 4274 9470 4277 9482
4310 9459
TIME...MOT...LOC 1934Z 210DEG 28KT 4290 9463
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:21 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 4, 2:21 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 221 PM CDT Tue Sep 4 2018 .DISCUSSION.../Tonight through Tuesday/ Issued at 220 PM CDT Tue Sep 4 2018 Little change to the synoptic pattern over the last several days with broad troughing out west and a strong high to the east. This has the central tier of the country under deep, moist meridional flow and a continued risk for more excessive rainfall. At 19z a subtle wave was noted on water vapor moving north out of Kansas toward southwest Iowa. Thunderstorm activity has been on the uptick across western Iowa as ascent increases ahead of this wave. Solid consensus among hi-res models that more convective initiation will occur through late afternoon and into the evening. Strengthening low level southerly flow and backing surface winds will enlarge hodographs and push effective SRH values to 150-200 m2/s2, which combined with very low LCLs in this near-tropical environment will favor a few embedded HP supercells capable of producing hail, damaging wind gusts, and perhaps a couple tornadoes as the storms propagate northeast. Also of concern is the threat for another night of excessive rainfall and potential flash flooding. This time the focus will be over our northern zones as 925-850mb moisture transport ramps up considerably this evening and focuses on the Upper Mississippi Valley, intersecting a frontal convergence zone draped from northwest Iowa through northern Wisconsin. Strong signal from the HREF and other hi-res model members for heavy rainfall exceeding flash flood guidance, especially near the MN border where rainfall amounts of 3-5" may be realized by late tonight. A strong shortwave tracks east along the Canadian border on Wedensday. Widespread rainfall will be ongoing during the morning hours and should continue into the afternoon, however the setup favors more of the stratiform variety as thick cloud cover limits potential convective destabilization. Precipitable water values remain anomalously high, but the main belt of low level moisture transport is shunted south and east of the forecast area. Any threat for heavier rainfall rates may be tied to the now progressive cold front tracking southeast through the state, which could clear the forecast area by 21z. Areas sensitive to any additional rainfall may see aggravated problems, but opted to forego an extension of the flash flood watch for now due to low confidence in the location and duration of any potential heavier rainfall rates. High pressure settles into the Upper Midwest Thursday as the upper level pattern becomes more zonal. Cool, dry air advects south around the surface high and pushes any mention of low PoPs to the southern half of the state. Confidence in additional rainfall on Thursday is low as support aloft is rather benign, but models continue to generate pockets of light QPF. Attention then turns to the uncertainty surrounding the remnants of Tropical Storm Gordon as it makes a northerly progression toward the state. The kicker will be the timing of a shortwave trough crossing the Plains late in the week. Latest model guidance lends little confidence in the forecast at this point, with the GFS/GEFS mean bringing heavy rainfall into parts of Iowa Friday- Saturday, while the Euro is more progressive with the synooptic flow and deflects most of the tropical remnants off to the east. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1243 PM CDT Tue Sep 4 2018 Active period with front moving into the state tonight through Wednesday. Thunderstorms will become widespread by late this afternoon and persist overnight. Initial VFR conditions will worsen with widespread MVFR to IFR conditions overnight into Wednesday morning. Surface winds will initially be southerly but become northwest to north behind the boundary. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 4 PM CDT this afternoon through Wednesday morning for IAZ006-007-016-017-025>028-036>039-047>050-059>062. Flash Flood Watch through late tonight for IAZ004-005-015-023- 024-033>035. && DISCUSSION...Martin AVIATION...Cogil
Hazardous weather outlook, Sep 4, 3:59 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 359 AM CDT Tue Sep 4 2018 IAZ004>007-015>017-023>028-033>039-047>050-059>062-051000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall- Tama-Dallas-Polk-Jasper-Poweshiek- 359 AM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area today through late tonight. Also, river flooding warnings are in effect for portions of the Cedar River and Iowa River basins. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Widespread thunderstorms are forecast by around midday today and look to continue through late tonight into early Wednesday morning. Heavy rain at times may lead to localized flash flooding. There is also the potential for a few strong to potentially severe storms with the threat of large hail, damaging wind and a tornado or two. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The very active weather pattern persist throughout the rest of the work week and into the weekend. Heavy rain potential continues to be the main concern and with many swollen rivers and streams as well as very saturated grounds, this combination may lead to additional river flooding and flash flooding Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed today into tonight for flash flood and severe weather potential. Spotters may also be needed at times throughout the rest of the week. IAZ044>046-057-058-070>075-081>086-092>097-051000- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 359 AM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated to scattered thunderstorms are possible today into tonight. Although the severe weather threat is low, a brief stronger storms with hail and gusty winds cannot be ruled out. Localized heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The very active weather pattern persist throughout the rest of the work week and into the weekend. Heavy rain potential continues to be the main concern and with many swollen rivers and streams as well as very saturated grounds, this combination may lead to river flooding and flash flooding at times Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed today into tonight and at times through the rest of the week. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:32 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Grundy | 88 min |
| Sep 3, 7:43 PM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
| Sep 4, 3:33 AM CDT | Flash Flood Watch | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 22 more | 27 hr |
| Sep 4, 9:34 AM CDT | River Flood Watch | DMX | Cerro Gordo, Floyd, Worth | 13 hr |
| Sep 4, 9:34 AM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 25 hr |
| Sep 4, 3:46 PM CDT | Tornado Warning | DMX | Kossuth | 29 min |
| Sep 4, 4:45 PM CDT | Tornado Warning | DMX | Hancock, Winnebago | 30 min |
| Sep 4, 5:09 PM CDT | Flash Flood Warning | DMX | Hancock, Kossuth, Winnebago | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.